Sudden sniffing death syndrome (SSD) occurs from inhalant use, leading to cardiac arrest or heart failure. This can happen the first time a person tries inhalants or any time after that. Young people are the most common users of inhalants and are therefore the most at risk of experiencing SSD.
Methods for inhaling fumes that can lead to sudden sniffing death syndrome include:
Sudden sniffing death syndrome is caused by inhaling certain chemicals, which can interrupt the body’s ability to take in the proper amount of oxygen. Without adequate oxygen, organs such as the heart and brain can quickly suffer.
Most deaths that are caused by sudden sniffing death syndrome are due to cardiac arrest caused by lack of oxygen. The heart needs oxygen to function correctly; many inhalants inhibit this from happening.
Rehab facilities are open and accepting new patients
Inhalants are composed of volatile substances found in industrial or household products. They are inhaled to produce feelings of intoxication. These products are not intended to be used this way by the manufacturers. As such, inhalants are not often what is expected when it comes to typical drug use.
Due to the fact that they are common items that are easier to get hold of than other illicit substances, they are more commonly used by young people.
Some common inhalants include:
Most inhalants act directly on the nervous system to produce certain effects on the mind and body. The volatile chemicals in inhalants can cause extreme harm to the brain, liver, kidneys, heart, and other vital organs in the body. The damage can be permanent and, in some cases, fatal.
Some short-term negative effects that can be caused by inhalants include:
Some long-term negative effects of inhalants include:
Permanent negative effects can result from using inhalants. Some of these include:
Inhalants have the potential to become very addictive. People who use inhalants can develop both psychological and physical dependence on them. This can happen relatively quickly or over a longer period.
Addiction to inhalants is serious and should not be treated lightly. However, inhalants are typically less addictive than many other drugs, including opioids, benzodiazepines, and several other narcotics.
Effects produced by inhalants tend to be very short. Due to this, people will often use them repeatedly over a short time period to make the feeling last longer. The longer and more often you use inhalants, the greater the risk of developing negative side effects and addictive tendencies.
Symptoms of inhalant use can range from mild to serious. These symptoms can often be short-term and resolve on their own. But with repeated use, symptoms can lead to long-lasting or permanent effects on the mind and body, potentially leading to death.
Physical symptoms of use can include:
Behavioral symptoms of use can include:
Symptoms of inhalant withdrawal are usually mild, though they can be severe in some cases. Typical withdrawal symptoms are more psychological than physical. However, since inhalants are a central nervous system suppressant, stopping use can lead to some unpleasant physical symptoms. The most common of these symptoms are headache, anxiety, nausea, and cravings.
People suffering from more severe addictions may experience the following withdrawal symptoms:
Over time, chemicals found in inhalants wear down the protective sheath of the brain. This can cause loss of brain tissue and permanent brain damage. It is also why the risk of negative side effects increases with increasing usage of inhalants,
Some potential negative effects that inhalants can have on the brain include:
Sudden sniffing death syndrome is extremely dangerous. As implied in the name, this syndrome is typically fatal if experienced. This can happen very quickly and without warning, whether it is a person's first time trying inhalants or if they have been abusing these substances for years.
The reason sudden sniffing death syndrome is so dangerous is because of the lack of oxygen that it causes in the bloodstream. This can lead to death happening so quickly and suddenly that an affected person may still be holding the can in their hand when their heart stops.
Any time you use inhalants, you are essentially taking a chance with your life.
The only real way to prevent sudden sniffing death syndrome is by not using inhalants in any way. Unlike many other forms of drugs, there is no "safe" amount of inhalants to take. These chemicals are not meant to be used for this purpose — use of inhalants should not be taken lightly.
Young people with greater self-esteem and self-assurance are less likely to use inhalants. Prevention efforts should be targeted at raising children's self-esteem, self-worth, and self-image while making them aware of the risk that sudden sniffing death syndrome poses from inhalant use.
Parents should also talk to their children about the danger of using inhalants. Since the necessary ingredients for creating inhalants are present in almost every home, it is important to deter substance use of these everyday items.
Sudden sniffing death syndrome is fatal. Therefore, treatment should be aimed at prevention and minimizing substance use of potentially dangerous chemicals.
This syndrome can happen the first time a person uses an inhalant, but the risk increases the more they use them. Prevention is crucial for this type of drug addiction as there is little that can be done if sudden sniffing death syndrome occurs.
Getting inpatient and outpatient treatment are both good options for inhalant addiction or use. Family counseling may be a good option as people using may be young, and addiction is a family disease.
Addiction rates for inhalants are much lower in comparison to other forms of drugs, but it is still a serious condition that requires medical attention.
Given that addiction to inhalants is often more psychological rather than a physical dependence, counseling is a good option to seek. This can help address the underlying reasons for the inhalant use and subsequent addiction and will help prevent sudden sniffing death syndrome from occurring sometime down the road.
You don’t have to overcome your addiction alone. Professional guidance and support is available. Begin a life of recovery by reaching out to a specialist today.
About inhalants. (2002). Paediatrics & child health, 7(2), 93–108. https://doi.org/10.1093/pch/7.2.93
Ting-Jang Guo. (2015). A rare but serious case of toluene-induced sudden sniffing death. Journal of Acute Medicine. Volume 5, Issue 4, Pages 109-111. ISSN 2211-5587, https://doi.org/10.1016/j.jacme.2015.09.006
Da Broi U, Colatutto A, Sala P, Desinan L. Medico legal investigations into sudden sniffing deaths linked with trichloroethylene. J Forensic Leg Med. 2015 Aug;34:81-7. doi: 10.1016/j.jflm.2015.05.016. Epub 2015 Jun 6. PMID: 26165664. https://pubmed.ncbi.nlm.nih.gov/26165664/
Verma, R., Balhara, Y. P., & Dhawan, A. (2011). Inhalant abuse: An exploratory study. Industrial psychiatry journal, 20(2), 103–106. https://doi.org/10.4103/0972-6748.102493
National Institute on Drug Abuse. What Are Inhalants? NIDA. https://d14rmgtrwzf5a.cloudfront.net/sites/default/files/inhalantsrrs.pdf
AMN Healthcare Education Services. Substance Abuse: Inhalants. RN. https://lms.rn.com/getpdf.php/2011.pdf